Q. Getting off Cymbalta is challenging but not impossible. I experienced light-headedness, dizziness, and “brain zaps.” These felt like being able to hear my eyes move. It sounded like the light sabers on Star Wars–very strange and disconcerting.
The key is to reduce the dosage very, very slowly. Take the capsules apart and begin by removing 5 or 10 of the tiny balls inside. Do this for a week or so, then slowly increase the amount you remove each week or two as you can tolerate it.
Your doctor may not be of any help. Mine wasn’t. He instructed me to wean off over a two to three week period and I almost lost my mind. I did it myself over about a YEAR or more.

A. We appreciate your detailed description of how you got off Cymbalta (duloxetine). The FDA does not require manufacturers of antidepressants such as citalopram, duloxetine, paroxetine, sertraline or venlafaxine to provide detailed instructions on gradual withdrawal. We think this is a serious oversight since “discontinuation syndrome” is common and challenging.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Deborah
    Canada
    Reply

    For all of you trying to get off Cymbalta, hang in there. I was on this drug for about a year for neuropathy in my legs (insulin dependent diabetes). Since it really wasn’t helping, I decided to go off. It took me three long years to completely stop Cymbalta but I did it. It has been a month since I took my last dose. Yes I do still get a brain zap now and then plus bouts of nausea but nothing severe enough to go back onto it. I’m so happy go finally be off the drug that having to deal with a little bit of discomfort makes it all worth it. And each day gets easier.

    Frankly if I had known how hard it would be to stop I would never started taking Cymbalta.

  2. Anita
    Virginia
    Reply

    I have been taking 60 mg of Cymbalta for six months. The only side effects for me has been being too warm and sweating now and then and some minor blurred vision late at night. These side effects, which are not constant, are minor. As a result of back surgery (fusion), I now have a completely numb left foot and lower leg, neuropathy in my right foot, and a damaged peroneal nerve. I am walker-dependent. The polyneuropathy and nerve damage caused very painful burning and constant electrical-type impulsession in my feet. The permanency of my condition got me o depressed I could not stop crying. Cymbalta completely stopped all the nerve pain and depression. Cymbalta has been a lifesaver drug for me and I intend to continue taking it indefinitely.

  3. Mark
    Miami
    Reply

    I am suffering from this nightmare drug. After my liver enzymes went up, I panicked and stopped a dose (120 mg) of Cymbalta and ended up in the emergency room with brain zaps and massive vertigo. They know I had no idea what caused it but they gave me 4 pills for vertigo and sent me home to followup with an ENT. The next morning still have the brain zaps I looked up the withdraw symptoms of this drug and I was stunned. This was what was causing it. I called my doctor and he told me to “just continue the medicine”. I took a 60mg and the brain zaps stopped. I immediately knew I had to get this poison out of my system no matter what. I also had experienced horrible nightmares about being run over by a car and screaming in my sleep waking up my family.

    Changed doctor immediately and looked for one willing to wean me off. He had no idea this drug does this. Weaned down to 60mg for 2 weeks, then to 30mg for 1 wk and then 20mg for 1 week. All this time dealing with the tinnitus and wooshy brain zaps but no to the extent of the emergency room episode. This was very fast weaning but my dependence could not allow me to wean further and was fearing I was going to drop over the abyss. CVS gave me a “compounding pharmacy” to go to and they made 90 (5mg) pills for me to wean of for this next month.

    I am now taking 3 (5mg) pills (that’s 15mg) at 10a.m. (Cymbalta is time sensitive) daily. I am tolerating the heat flashes and brain zaps as best I can. I plan to eventually drop to 10mg then 5mg and God willing off this monster. I don’t know how long it will take but advice to anyone in this horrible situation. Find a pharmacy that compounds. It cost me $125 out of pocket for the prescription (insurance won’t pay for compounding). But to anyone who is reading this it is well worth the money to get off this. I don’t have the patience or confidence to take beads out of capsules. Good luck to anyone in this predicament.

  4. Sandra davidson
    Florida
    Reply

    Every time I try to give up I end up hospitalize as the withdrawal symptoms are so severe it end up they put me back on it. I feel so helpless the side effects are bad but withdrawal is ten times worse I’m a prisoner to cymbalta. Help

  5. Sandra davidson
    South florida
    Reply

    I have been on cymbalta for 12 years 60mg I have been trying to come off for over a year no much the side effects are so bad I have to start taking it again but after reading this site I am going to try removing some of the beads. The side effects on it are bad enough but trying to come off it is a nightmare I have been hospitalized 3 times with withdrawal symptom the biggest things being short of breath and leg and feet excruciating pain has anyone else experienced these withdrawal symptoms as I only seem to read about brain zaps which I didn’t get

    • tonya
      Texas
      Reply

      I too am struggling to get off this medicine. I’m near the point of hospitalization from the withdraw. My sisters doctor gave her Zoloft instead of the cymbalta then weaned her off of that but I have tried this with no luck. Also bupropherine has helped my other sister. I cannot seem to get the mi key off my back but they tell me I have to go to a psychiatrist to get weaned off. At this point anything will be acceptable to me. This withdraw is killing me.

  6. dorrine
    usa
    Reply

    This is a difficult and mind altering med!! The FDA should evaluate it because of the horrible side effects and awful feelings physical and mental disabilities associated with it

  7. Deborah jordan
    Mississippi
    Reply

    I took a chance after researching getting off Cymbalta. For years I was on 120 mg. a few months ago I got down to 30 mg no problem. But I could not stop the 20 mg. I experienced brain zaps, dizziness, tinnitus. And other awful side effects. I started 7 days ago, taking the beads out of the capsules. 7 a day. My only side effect I have is a little feeling of anxiety, and muscle aches. Hopefully I get through this, I’m getting off it for good. I feel this is the best way for me.

    • karen
      Reply

      How are you doing now?

    • Cathie
      pa
      Reply

      I decided the other day that I wanted to stop my Cymbalta 60mg. I have been on it for a year. It’s probably been 4 days since I took it. Today I’m sick to my stomach. I feel out of sorts and don’t want to do anything. I cry over anything I finally decided that I had better take it because I feel real depressed.

  8. Semo
    USA
    Reply

    I am trying to get off the generic version of Cymbalta and am in the beginning stages now. I am in my mid 40’s and have been on it now for a couple years due to depression. I have noticed since trying to skip a day or two and take my 30mg tab, which i’ve been steady on with no increases, that I get stomach tremors and can see my skin move on my lower stomach area. I have never had any other side effects other than my sex drive drop to zero and i am married and used to be a sex maniac. Now I enjoy just laying in bed after work and going to sleep.

  9. Karen
    Georgia
    Reply

    Need to wean off Cymbalta.

    • Lee V
      NY
      Reply

      I was prescribed cymbalta for chronic pain after a spinal cord injury resulting in 5 cervical surgeries. I never felt well on it, but wanted to give it time to take away my pain. It did not and the side effects described in others posts I have experienced. It started with nightmares and talking in my sleep. Soon after joint pain and muscle aches. I decreased from 90mg to 60 and the headaches, which I describe as my brain is burning, and being nauseas is rough. I now have been prescribed celexa 20mg with the 6o mg of cymbalta. I want to decrease to 30mg of cymbalta with the celexa, but had no idea you got withdrawals from cymbalta. I am commenting on the stomach tremors. I too am having them. They are not mild others can see my stomach muscles jump through a sweat shirt. Other strange muscle tremors are happening with my thighs, hands and feet. I have heard this medication has changed people’s lives in a positive way, but for me I immediately started having unbearable side effects. Follow your gut if it is not working.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.